Alert archive / North Carolina / Small Craft Advisories in 2020

Small Craft Advisory 13, NWS Wilmington, NC

February 11, 2020

NWS Wilmington, NC issued this small craft advisory at Feb 11, 2020, 2:48 AM EST. It took effect at Feb 11, 2020, 11:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2020, 2:48 AM EST (07:48 UTC)
In effect from
Feb 11, 2020, 11:00 AM EST
Expired
Feb 12, 2020, 3:00 AM EST
In force
16 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

384 
WHUS72 KILM 110748
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
248 AM EST Tue Feb 11 2020

AMZ250-252-254-256-112100-
/O.NEW.KILM.SC.Y.0013.200211T1600Z-200212T0200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
248 AM EST Tue Feb 11 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
EST THIS EVENING...

* WHAT...Seas 4 to 6 ft expected. Southeast winds 15 to 20 kts
  with gusts to 25 kts.  

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 11 AM this morning to 9 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
224 
WHUS72 KILM 112057
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
357 PM EST Tue Feb 11 2020

AMZ250-252-254-256-120400-
/O.EXT.KILM.SC.Y.0013.000000T0000Z-200212T0800Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
357 PM EST Tue Feb 11 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM EST WEDNESDAY...

* WHAT...Seas 4 to 6 ft expected. Southeast winds 15 to 25 kts
  with gusts to 30 kts.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 3 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
437 
WHUS72 KILM 120223
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
923 PM EST Tue Feb 11 2020

AMZ250-252-254-256-120800-
/O.CON.KILM.SC.Y.0013.000000T0000Z-200212T0800Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
923 PM EST Tue Feb 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST
WEDNESDAY...

* WHAT...Seas 4 to 6 ft. Southwest winds will peak at 15 to 25 
  kt.
  
* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 3 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
11
184 
WHUS72 KILM 120748
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
248 AM EST Wed Feb 12 2020

AMZ250-252-254-256-120900-
/O.EXP.KILM.SC.Y.0013.000000T0000Z-200212T0800Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
248 AM EST Wed Feb 12 2020

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM EST...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Feb 11, 12:21 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 11, 12:21 AM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1221 AM EST Tue Feb 11 2020

.SYNOPSIS...
Unseasonably warm temperatures will continue through Thursday
with a slight dip Tue night into Wed as a weak cold front drops
south and temporarily stalls across the region. The front will
lift back north late Wed with warm conditions returning on Thu.
A much stronger cold front will swing thru the Carolinas late
Thu, moving off the coast and offshore Thu night. Cooling and
drying conditions are expected Friday into the upcoming weekend
as high pressure builds in.

&&

.UPDATE...

PUBLIC:
Current radar returns across the FA are from echoes aloft, with
pcpn not reaching the sfc. Latest model guidance keeps the main
area of pcpn in the vicinity of the cold front, which will sag
southward overnight thru Tue. The brunt of the pcpn will remain
northwest of the FA tonight and then slowly sink southward to
partially across the FA late Tue/Tue night. And have
restructured the overnight POPs as a result, but will continue
to leave a small chance across the NW portions of the FA
overnight. Very minor tweaks applied to temps and dewpoints for
this update.

MARINE:
The hier sfc dewpoints, ie.60s, will push northward
reaching the local waters overnight, more-so during daylight
Tue. As a result, have removed overnight sea fog but will
continue to advertise sea fog daylight Tue thru Tue night.
Winds and seas remain in the ballpark with no changes applied.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
A cold front will be approaching the area on Tuesday and slow down
and finally moving just offshore and to the south of the forecast
area by the end of Tuesday night.  As the front stall the forcing
weakens but the precipitable water values increase to between 1.5
and 1.7" So rainfall amounts are not expected to exceed 0.5" and
less at the coast.

Low temperatures expected to be in the middle to upper 50s and high
temperatures will rise into the upper 70s inland to near 70s at the
beaches. Maximum temperatures records may be challenged.

Also with the warmed southerly winds over the waters sea fog is
possible along the coast and could move onshore late Tuesday
into Tuesday night.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Cold front will drop just south of area Wed morning, before
returning back north by Wed night. This will bring temps down a
bit for Wed, but will still remain unseasonably warm. Clouds
and light rain associated with front will shift inland and north
through Wed as deep southerly flow develops. Increasing
southerly flow Wed night into Thurs will reinforce warming temps
as plenty of warm and moist air moves up from the south. As
this warm air moves over the cooler waters, should see some sea
fog develop which could affect some spots along the coast on
Thurs. Otherwise, expect a warm day on Thurs with thickening
clouds and showers developing ahead of cold front. The greatest
QPF will come Thurs aftn into Thurs eve ahead cold front with up
to around a half in heavier showers. The best dynamics will
remain west of local forecast area where mid to upper trough
remains. Temps will remain well above normal overnight due to cloud
cover and plenty of WAA. High temps Wed aftn will be in the mid
60s, but Thurs will be back in the mid to upper 70s ahead of
cold front.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Cool and dry air will build in behind cold front as high
pressure builds in on Fri. Any lingering clouds will move away
from area but mid to upper trough swinging through could
produce some passing clouds before deep W-NW flow brings drier
air for the weekend. Temps will cool down below normal Fri and
Sat.

Next system may bring clouds and slight chc of rain back
in forecast as early as Sun as weak return flow develops. This
warmer flow should bring temps back up above normal for early
next week with increasing clouds and chc of rain.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
VFR conditions for the next 6 hours with increasing broken middle
cloud deck developing across the Cape Fear region.  Main concern for
the next 6 hours is the development of low level wind shear for
inland terminals and along the SC coast at FL020 feet from the SSE
at 40 kts.  Approaching cold front will create showers and
cumulonimbus bases around FL040 with isolated thunder in the
vicinity of inland terminals this afternoon, although confidence is
low as to the widespread nature of any developing storms.  Gusty SSE
surface winds up to 30 kts at times beginning later this morning
through the early evening, mainly for inland airports.

Extended Outlook...Flight restrictions through Thursday. VFR
Friday and Saturday.

&&

.MARINE...
Winds south at 10 knot will veer to the southwest late tonight.
Winds speed will increase ahead of a front to around 15 knots
with 15 to 20 knots possible through Tues. Seas 1 to 2.5 feet
will increase 3 to 5 feet by Tuesday night. With the southerly
and then southwest winds, sea fog is probable and will likely
reduce visibility to 2 miles or less late Tuesday into Tuesday
night.

A weak front should drop near or just south of the local waters
early Wed before returning north as a warm front by later in the
day. A lighter northerly flow briefly behind the front will veer
back around to the E-SE and then southerly by late Wed. Winds
will increase out of the S Wed eve into Thurs with a shift to SW
by Thurs ahead of strong cold front. Seas 2 to 4 ft on Wed will
ramp up to 6 to 9 ft Wed night into Thurs in strong southerly
push leading to a Small Craft Advisory. The warm air flowing
over the cooler waters will increase possibility of sea fog
Wed night into Thurs.

Gusty N-NW winds will develop behind cold front Thurs night
into Fri, diminishing into the weekend. Seas will drop below SCA
thresholds by Fri aftn, down to 2 to 4 ft, but this may be
brief as gradient becomes pinched as coastal trough develops by
Sat with stiff NE winds. Winds will veer around to the E-SE by
Sun as weaker return flow develops.

&&

.TIDES/COASTAL FLOODING...
With the Sunday's full moon, low waters are still a concern with the
low tide overnight between 130 AM and 230 AM. A marine weather
statement was issued to let mariners know to use caution while
navigating the inlets and coastal waterway.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...DCH
UPDATE...DCH
NEAR TERM...RH
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...MK
MARINE...DCH/RGZ/DRH
TIDES/COASTAL FLOODING...DRH
Hazardous weather outlook, Feb 10, 3:17 PM EST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
317 PM EST Mon Feb 10 2020

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
112030-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
317 PM EST Mon Feb 10 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-112030-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
317 PM EST Mon Feb 10 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Water levels at low tide will be at or below -1 ft MLLW. This will
make inlets and section of the inland coastal water way hazardous.
This will occur between 130 and 230 AM Tuesday.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A small craft advisory is expected Wednesday evening into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 2:46 AM ESTCoastal Flood AdvisoryILMNew Hanover10 hr

Nearby

Small Craft Advisories in North Carolina, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.